Antithrombotic therapy in heparin-induced thrombocytopenia: guidelines translated for the clinician.

Published

Journal Article (Review)

Heparin-induced thrombocytopenia (HIT) is a clinicopathologic syndrome initiated by heparin exposure and characterized by thrombocytopenia and paradoxical thrombophilia. HIT is mediated by the formation of antibodies against the platelet factor 4/heparin complex, which leads to platelet activation, thrombin generation, and potentially fatal thrombotic sequelae. The clinical presentation of HIT is variable and can be easily overlooked. Although a number of functional and antigen-based immunoassays have been developed to detect the presence of HIT antibodies, initial diagnosis is often based on recognition of thrombocytopenia in the appropriate clinical context and later confirmed with immunologic testing. Given the serious clinical consequences of HIT, immediate cessation of heparin products and administration of non-heparin anticoagulants are crucial components of treatment. We provide a review of the clinical syndrome and practical summary of treatment recommendations from the most recent 2012 American College of Chest Physicians evidence-based guidelines for the treatment and prevention of HIT.

Full Text

Duke Authors

Cited Authors

  • Hess, CN; Becker, RC; Alexander, JH; Lopes, RD

Published Date

  • November 2012

Published In

Volume / Issue

  • 34 / 4

Start / End Page

  • 552 - 561

PubMed ID

  • 22843169

Pubmed Central ID

  • 22843169

Electronic International Standard Serial Number (EISSN)

  • 1573-742X

Digital Object Identifier (DOI)

  • 10.1007/s11239-012-0785-8

Language

  • eng

Conference Location

  • Netherlands